Kishore Kumar, MD, Rajesh Kumar Essrani, MD, Hassan Tariq, MD, Chukwunonso U. Chime, MD, Anil Dev, MD
BronxCare Health System, Bronx, NY
Introduction: Hyperkalemia is one of the most common electrolyte abnormalities encountered in clinical practice. The treatment of hyperkalemia includes removal of the unwanted potassium from the body by cation exchange resins. e. g sodium polystyrene sulfonate (Kayexalate). The serious gastrointestinal side effects of sodium polystyrene sulfonate (SPS) have been reported with or without concomitant use of sorbitol including colonic perforation. The U.S food and drug administration (FDA) has issued a warning to avoid kayexalate administration with sorbitol. We present an individual with acute hematemesis due to bleeding esophageal ulcer immediately after treatment with kayexalate therapy.
Case Description/Methods: 63-year-old Hispanic man who was recalled to ED by renal team due to elevated potassium level of 6.6mg/dl. On arrival to ED his vitals were WNL. His physical examination includes distended non- tender abdomen and 2+ pitting edema of lower extremities. Rest of physical was within normal limits. His comorbid conditions include alcohol related decompensated cirrhosis, nephrotic syndrome and small nonbleeding esophageal varices seen on endoscopy performed 3 weeks before current illness. He was treated with oral kayexalate 30mg along with intravenous (I/V) dextrose, calcium gluconate and insulin. 45 minutes after oral SPS therapy patient developed large episode of hematemesis. He was intubated for airway protection. An emergent endoscopy was performed which showed multiple round, sharply demarcated, esophageal ulcers with mucosal oozing (figure 1A) and small non bleeding esophageal varices were again seen. The two of the esophageal ulcers were actively oozing, to achieve the hemostasis, two hemostatic clips were deployed with cessation of bleeding (figure 1B). The esophageal ulcer biopsies were not taken due to concern of causing iatrogenic bleeding in the presence of coagulopathy. He had no evidence recurrent gastrointestinal bleeding.
Discussion: Kayexalate induced colonic ulcer, colonic ischemia and colonic necrosis has been repeatedly described in the literature. The kayexalate induced esophageal ulcer with significant hematemesis is rarely reported. Although the exact mechanism by which kayexalate causes esophageal ulcer to be elucidated but it is worthwhile to be vigilant about its potential adverse effects. Our case highlights the rare but certainly the life threatening complication of kayexalate therapy.
Citation: Kishore Kumar, MD, Rajesh Kumar Essrani, MD, Hassan Tariq, MD, Chukwunonso U. Chime, MD, Anil Dev, MD. P2128 - ACUTE HEMATEMESIS FROM KAYEXALATE-INDUCED ESOPHAGEAL ULCER. Program No. P2128. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.